Influence of anticoagulant therapy with vitamin K antagonists on plasma levels of coagulation factor VIII

Research output: Contribution to journalArticlepeer-review

Abstract

Vitamin K-antagonists (VKA) decreases vitamin K coagulation factors. To counterbalance this effect, it has been postulated that non-vitamin K proteins increase during VKA treatment. To investigate if VKA affect FVIII, a cohort of 1772 patients referred from Jan 1997 to Oct 2008 to our Thrombosis Center for a thrombophilia screening after at least 3 months from diagnosis of first venous thrombosis was studied. At the time of blood sampling, 1303 patients had discontinued VKA for at least one month, whereas the remaining 469 were still taking VKA. FVIII was significantly higher in patients on VKA than in those who had discontinued VKA (mean±SD: 144 ± 41 IU/dL and 134 ± 40 IU/dL, respectively, p <0.0001), also after adjustment for sex, age, body mass index, thrombophilia and time elapsed from thrombosis in a multiple linear regression analysis. In order to avoid overestimation of FVIII levels, patients should be preferentially tested after VKA discontinuation.

Original languageEnglish
Pages (from-to)243-245
Number of pages3
JournalThrombosis Research
Volume126
Issue number3
DOIs
Publication statusPublished - Sep 2010

Keywords

  • Factor VIII
  • venous thrombosis
  • vitamin K antagonists

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'Influence of anticoagulant therapy with vitamin K antagonists on plasma levels of coagulation factor VIII'. Together they form a unique fingerprint.

Cite this